Antipsychotic discontinuation syndrome following risperidone withdrawal: a case report from rural India

Sravanti L. Sanivarapu, Krishnamurthy CN

Abstract


Risperidone is an atypical antipsychotic agent used primarily to treat schizophrenia. It is a dopamine antagonist with antiserotonergic, antihistaminergic and antiadrenergic properties. Antipsychotic discontinuation symptoms have been described in the literature following abrupt or rapid reduction in the dose. This unusual case demonstrates that sudden withdrawal of even a modest dose of risperidone may cause significant discontinuation symptoms in susceptible individuals. Hence, there is a need for caution while taking a patient off antipsychotic medications in view of the vulnerable subgroup.


Keywords


Antipsychotic discontinuation syndrome, Risperidone withdrawal symptoms

Full Text:

PDF

References


Nayudu SK, Scheftner WA. Case report of withdrawal syndrome after olanzapine discontinuation. J Clin Psychopharmacol. 2000;20(4):489–90.

Tranter R, Healy D. Neuroleptic discontinuation syndromes. J Psychopharmacol. 1998;12(4):401–6.

Moncrieff J. Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse. Acta Psychiatr Scand. 2006;114: 3–13.

Franks MA, Macritchie KAN, Young AH. The consequences of suddenly stopping psychotropic medication in bipolar disorder. Bipolar Disorders. 2005;4:11–7.

Rosebush PI, Kennedy K, Dalton B, Mazurek MF. Protracted akathisia after risperidone withdrawal. Am J Psychiatry. 1997;154(3):437–8.

Llorca PM, Vaiva G, Lancon C. Supersensitivity psychosis in patients with schizophrenia after sudden olanzapine withdrawal. Can J Psychiatry. 2001;46(1):87–8.

Kim DR, Staab JP. Quetiapine discontinuation syndrome. Am J Psychiatry. 2005;162(5):1020.

Michaelides C, Thakore-James M, Durso R. Reversible withdrawal dyskinesia associated with quetiapine. Mov Disord. 2005Jun;20(6):769–70.

Burt DR, Creese I, Snyder SH. Antischizophrenic drugs: chronic treatment elevates dopamine receptor binding in brain. Science. 1977;196(4287):326–8.

Hitri A, Weiner WJ, Borison RL, Diamond BI, Nausieda PA, Klawans HL. Dopamine binding following prolonged haloperidol pretreatment. Ann Neurol. 1978;3(2):134-40.